Florida, 2003

Damaging Wind in Florida, March 1, 2003

March 1, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 1, 9:00 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 1, 9:00 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EST SAT MAR 1 2003

JUST HAD A REPORT OF SOFTBALL SIZED HAIL IN HAMPTON...BRADFORD
COUNTY WITH SUPERCELL ENTERING CLAY COUNTY. WINDSHIELDS AND WINDOWS
HAVE BEEN KNOCKED OUT ALONG ITS PATH. ENOUGH SAID...BUSY AS ALL
HECK. NO CHANGES TO FORECASTS AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

SANDRIK
Hazardous weather outlook, Mar 1, 12:00 PM EST, 45 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
RAIN AND THUNDERSTORMS WILL BE WIDESPREAD THIS AFTERNOON AND TONIGHT
WITH THE MAIN AREA OF RAINFALL THIS AFTERNOON ALONG AND NORTH OF THE
STATE LINE. A FEW STORMS MAY BECOME SEVERE AND IT IS POSSIBLE A WATCH
WILL BE NECESSARY LATER TODAY. RAIN WILL BE HEAVY AT TIMES...CAUSING
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING OR POOR
DRAINAGE AREAS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR THIS
EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 1, 7:25 AM EST, 5 hours 20 minutes before
FLZ031-032-011315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD AND WESTERN CLAY
COUNTIES THROUGH 815 AM...

AT 725 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HAMPTON...OR ABOUT 11 MILES
NORTHWEST OF MELROSE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAMPTON...STARKE...
LAWTEY...KINGSLEY AND MIDDLEBURG THROUGH 815 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

BROYLES
Special weather statement, Mar 1, 9:22 AM EST, 3 hours 23 minutes before
FLZ020-021-011500-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE AND HAMILTON COUNTIES
THROUGH 10 AM EST...

AT 922 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER MUCH OF SUWANNEE AND HAMILTON COUNTIES. MOVEMENT WAS
NORTH TO NORTHEAST AROUND 30 MPH. AREAS IN THE PATH OF THESE STORMS
THROUGH 1000 AM EST INCLUDE...WELLBORN...LIVE OAK...HOUSTON...
CROSSROADS...SUWANNEE SPRINGS AND JASPER. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 1, 9:35 AM EST, 3 hours 10 minutes before
FLZ022-023-GAZ150-164-011515-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 AM EST SAT MAR 1 2003

...NUMEROUS STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLUMBIA...
NORTHERN BAKER AND SOUTHERN CHARLTON COUNTIES THROUGH 1015 AM...

AT 935 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS NORTH OF INTERSTATE 10. THESE
STORMS WERE MOVING NORTH TO NORTHEAST AROUND 30 MPH. AREAS IN THE
PATH OF THESE STORMS THROUGH 1015 AM INCLUDE...ST. GEORGE AND
TAYLOR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 1, 10:07 AM EST, 2 hours 38 minutes before
FLZ024-025-011545-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1007 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NASSAU COUNTY AND DUVAL
COUNTY THROUGH 1045 AM...

AT 1007 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF BALDWIN...OR ABOUT
20 MILES SOUTHWEST OF CALLAHAN...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BALDWIN...BRYCEVILLE...
NASSAU VILLAGE-RATLIFF...JACKSONVILLE INTERNATIONAL AND DOWNTOWN
JACKSONVILLE THROUGH 1045 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 1, 11:01 AM EST, 1 hour 44 minutes before
FLZ024-025-011655-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST SAT MAR 1 2003

A BAND OF STRONG THUNDERSTORMS ALONG THE BEACHES WILL MOVE EAST INTO
THE COASTAL WATERS BY 1110 AM.  ANOTHER BAND OF STRONG THUNDERSTORMS
JUST WEST OF JACKSONVILLE WILL AFFECT THE AREA THROUGH 12 PM WITH
THE MAIN THREAT BEING HEAVY DOWNPOURS.

GUSTY WINDS UP TO 50 MPH...HEAVY RAINFALL...AND DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS.  STREET FLOODING MAY DEVELOP.

A FLOOD ADVISORY FOR DUVAL AND NASSAU COUNTIES CONTINUES UNTIL 1230
PM.

MZ
Local storm report, Mar 1, 11:14 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
1114 AM EST SAT MAR 1 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 AM    HAMPTON                   FL   4.50 INCH HAIL
03/01/03   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT

0840 AM    5 S ORANGE PARK           FL   1.00 INCH HAIL
03/01/03   CLAY                           LARGE HAIL TO QUARTER
                                          SIZED AT FLEMING
                                          ISLANDREPORTED BY SKYWARN
                                          SPOTTER

0830 AM    PENNEY FARMS              FL   1.00 INCH HAIL
03/01/03   CLAY                           REPORTED BY SKYWARN
                                          SPOTTER

0810 AM    KEYSTONE HEIGHTS          FL   1.00 INCH HAIL
03/01/03   CLAY                           REPORTED BY SKYWARN
                                          SPOTTER

0920 AM    BELLMORE                  FL   1.75 INCH HAIL
03/01/03   CLAY                           GOLFBALL SIZED HAIL ON
                                          SR-21 COVERED GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0845 AM    BROOKER                   FL   1.50 INCH HAIL
03/01/03   BRADFORD                       HAIL REPORTED THE SIZE OF
                                          PING PONG BALLSREPORTED BY
                                          LAW ENFORCEMENT

1000 AM    FRUIT COVE                FL   .75 INCH HAIL
03/01/03   ST JOHNS                       REPORTED BY LAW
                                          ENFORCEMENT

0833 AM    2 NW WALDO                FL   1.50 INCH HAIL
03/01/03   ALACHUA                        ALONG CR - 1475 COULD HEAR
                                          THE HAIL COMING.REPORTED BY
                                          GENERAL PUBLIC

0810 AM    ALACHUA                   FL   1.00 INCH HAIL
03/01/03   ALACHUA                        QUARTER SIZE AND LARGER
                                          KNOCKING OUT WINDSHIELDS ON
                                          I-75REPORTED BY LAW
                                          ENFORCEMENT

0830 AM    10 N GREEN COVE SPRINGS   FL   .88 INCH HAIL
03/01/03   CLAY                           REPORTED BY GENERAL PUBLIC

0836 AM    ORANGE PARK               FL   .75 INCH HAIL
03/01/03   CLAY                           OFF SR-220REPORTED BY
                                          GENERAL PUBLIC

0836 AM    5 S ORANGE PARK           FL   1.00 INCH HAIL
03/01/03   CLAY                           QUARTER SIZED IN EAGLE
                                          HARBORREPORTED BY GENERAL
                                          PUBLIC

0800 AM    ALACHUA                   FL   60 MPH TSTM WIND GUST
03/01/03   ALACHUA                        WITH DIME SIZED
                                          HAILREPORTED BY BROADCAST
                                          MEDIA

0815 AM    6 W WALDO                 FL   1.75 INCH HAIL
03/01/03   ALACHUA                        DAMAGED CARS COVERED
                                          GROUND AND DAMAGED
                                          HOMESREPORTED BY SKYWARN
                                          SPOTTER

PTW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
March 1, 12:45 PM EST
Where
Hamilton County, Jennings
Measured
60 kt (69 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
30.600, -83.100

Trees blown down onto highway 141.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340904.